Heart Disease Expert Forum
sinus arrhythmia?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

sinus arrhythmia?

Yesterday when I went to the doctor he said he could feel my hartbeat speeding up whenever I breathed in.  Is this considered to be an irregular heartbeat?  Is this considered a sinus arrhythmia?  If so, is this something to be concerned about?  I also have pac's, pvc's, and innappropriate tachycardia at times.
Thank you
Related Discussions
Avatar_n_tn
tsc,

Sinus arrhythmia is a normal finding and is not a cause for concern.  I cannot say that is what you had at the office yesterday, but it certainly would be a common finding.  Most doctors can accurately identify sinus arrhythmia by their exam alone.

Hope that helps.
10 Comments
Blank
Avatar_n_tn
Comment on pulserate and breathing:  When I was 34 (53 now) a doctor noticed on a physical that my pulse rate varied with my respiration, speeding up and slowing down with each breath.  He was surprised by this but indicated that he had seen it before.  Several years later I began the road I am on now with very predictable sinus tachycardia after I eat anything.  Also, I began to have VERY long periods of elevated pulse after aerobic exercise.  All this led to severe anxiety disorder and pretty much ruined my life.  Now I take 25 mg a day atenolol.  My heart now beats without any fluctuation due to respiration rate ( other than increasing with exercise etc ).  I can eat without experiencing tachycardia afterwards and can exercise very moderately without having my pulse stay up for hours afterwards.  I have yet to meet any cardiologist or other specialist who had any idea why any of this is going on.  Incidentally, it is great to be able to eat without tachycardia and exercise mildly but I consider the atenolol a poison that is killing me slowly.  My sexual and exercise response is totally messed up by it.  My HMO takes the attitude that I am alive and attenolol is inexpensive so whether they know what is wrong with me or not they are not saying......their docs all get a percentage of the profits.  EP studies and ablation costs money.  Tough if they couldn't afford that new Benz........
Blank
Avatar_n_tn
Awwww JDM, why so bitter?

All medications can have side effects.  It seems that the beta blocker has helped your heart to calm down so that you are not bothered by tachycardia.  When I was in my 50's it came as a surprise to me too that some of the symptoms I was feeling were due to aging, not to any specific disease.  Sad but true, it comes to all of us if we live long enough.  Really 25 mg of Atenolol is nothing.  Unless you are taking very large doses of the beta blocker, it shouldn't give you much trouble.  All men have a decrease in testosterone as they age.  Perhaps you have too. Why not get your total and free testosterone checked and if it is low, consider hormone replacement therapy.  The testosterone patches are very safe and may help you to feel better.  Make sure that you are getting enough vitamins and minerals especially vitamin C, vitamin B, vitamin E,  calcium, zinc and selenium.  And, make sure you exercise for at least an hour each day, however slowly you do it.  If all else fails, try Viagra.  It is one of the few drugs that really does what it is advertized to do.

Few physicians get major kickbacks from drug companies nor is their major life goal to get a Mercedes Benz. Really now!  As Bettie Davis once said, "Getting old is not for sissies!"
Blank
Avatar_n_tn
As for low testosterone, Clomiphene can help a lot of men, and Arimidex also (for men with elevated estrogen).

Clomiphene makes your body produce more of its own testosterone which is much healthier and more effective than external replacement (except in those cases where the testicles are essentially dead) and avoids testicular atrophy.

Arimidex will reduce high estrogen. Clomiphene treatment can unmask a high estrogen condition, in which case Arimidex will help.

The lab reference ranges are too liberal. Testosterone needs to be in the upper 1/3 and estrogen in the lower 2/3 of the standard references range for men, otherwise symptoms and disease will follow.

Get a KNOWLEGEABLE endocrinologist.

Low testosterone and high estrogen can both harm the heart.

Blank
Avatar_n_tn
Ask a doctor what the MEDICAL consequences of stopping the medication and ignoring the tachycardia is.

If there aren't any, then try to deal with the health anxiety.

I had elevated rates after exercise, and still do to some extent. But the cardiologist (who I went to for very early onset hypertension) did not seem concerned.

Over time  the effect is becoming less and less as I continue to exercise, so that might work for you.

My pulse goes up more than expected after meals (still less than 100) and I get nervous, but that is due to endocrine issues. Perhaps you should see an endocrinologist too.

Go find a doctor who doesn't give out beta blocker prescriptions like they are candy. Ask if you are at any risk for disease due to the tachy, and if not, live your life.

Don't take things easy out of fear, you can often do more exercise (sometimes much more) than you think...

Sinus arrythmia is not a distressing finding. I have that and "minimal voltage criteria for LVH, may be a normal variant", borderline EKG and I had an echo and I was fine.

Blank
Avatar_n_tn
I'd really wonder about a doctor who couldn't detect sinus arrythmia in a standard exam.
Blank
Avatar_n_tn
Hi jdm,
-
Your bitterness is a greater poison than the atenolol is, and will surely kill you before your time...
Lighten up!
My husband -57- has a lot of problems with his health and takes ( among other meds) a betablocker.
He is a diabetic too and uses insuline.
Sex is not the way it was... but he is a very light-hearted person, makes no problem over it, and that will add years to his life, I'm sure!!
-
Bey, ***Ianna***


Blank
Avatar_n_tn
Thanks for the information about Clomiphene and Arimidex.  I see that use of those two drugs to treat low testosterone levels apparently is a non-approved "off label" use according to the Physician's Desk Reference. I also see that there are significant side effects attributed to these two drugs.  The approved use according to the PDR is in women to enhance ovulation (Clomiphene) and in the treatment of breast cancer (Arimidex).  These drugs seem to me to be very serious drugs for an aging man to take whose only problem is normal reduced levels of testosterone.  Of course oral testosterone may have some serious side effects but as I have experienced it, testosterone applied to the skin produces few if any significant side effects.
Blank
Avatar_n_tn
I got low testosterone and high estrogen in my 20's and was
put on those drugs (after MUCH prodding by me).

They both VASTLY improved my quality of life and I have had NO side effects (other than the fact the Clomiphene in raising testosterone raised estrogen - but the Arimidex fixed that).

Testosterone gel never did much for me.

Plus Clomiphene and Arimidex won't cause testicular atrophy.
BTW. It seems those 2 drugs are actually much safer in men than in women.

Anything that prods your body into doing what it needs to do instead of doing it externally is almost always better. Work with the body, not against it.
Blank
Avatar_n_tn
This board is so informative and I would appreciate some insight too.
Do you know if there is a correlation between pvc's and meals ?
What did you find was the cause of your heart tests ?
If a female has heart murmurs, mvp, O.I., low b/p, pvc's,pac's svt's , healthy lifestyle
What would cause increase in pvc's thought it was Potassium level at 3.4 But for weeks it has been 4.7 and still have bad days. I follow all guidelines by my doctor and have Since first meeting with a cardiologist at 27. Told at 34 no need to start the Inderal But could take as is basis at a low 5mg. When hundreds of pvc's disturb me at work. What causes the electrical impulses to do this if recent ekg showed 495 pvc's and 3 a minute in a bad situation. Does the digestive system , stomach become a factor in how ones heart function. Just want to know why ?  Any suggestions ..........Thanks
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank